Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 152, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 19, 2020, 4:26 PM CDT for Johnson County, Wyandotte County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2020, 4:26 PM CDT (21:26 UTC)
- Expired
- Jul 19, 2020, 4:43 PM CDT
- In force
- 17 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 980 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -151 m²/s²
- 0-3 km storm-relative helicity
- -97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted.
536
WUUS53 KEAX 192126
SVREAX
KSC091-209-192200-
/O.NEW.KEAX.SV.W.0152.200719T2126Z-200719T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
426 PM CDT Sun Jul 19 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Wyandotte County in northeastern Kansas...
Northeastern Johnson County in east central Kansas...
* Until 500 PM CDT.
* At 425 PM CDT, a severe thunderstorm was located near Edwardsville,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Overland Park, Shawnee, Lenexa, Prairie Village, Merriam, Mission,
Bonner Springs, Edwardsville, Fairway, Lake Quivira, Kansas City
Kansas, Kansas City, Countryside, Roeland Park, Pomeroy, Holliday,
Muncie, Beverly Hills, Maywood and Piper.
This includes the following highways...
Interstate 70 in Missouri near mile marker 0.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Kansas between mile markers 226 and 234.
Interstate 635 between mile markers 0 and 8.
Interstate 435 between mile markers 7 and 17.
Kansas Turnpike between mile markers 223 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3919 9486 3914 9460 3894 9465 3909 9491
3910 9491
TIME...MOT...LOC 2125Z 294DEG 12KT 3911 9481
HAIL...1.00IN
WIND...60MPH
$$
PP1 follow-up statement
719
WWUS53 KEAX 192143
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
443 PM CDT Sun Jul 19 2020
KSC091-209-192152-
/O.CAN.KEAX.SV.W.0152.000000T0000Z-200719T2200Z/
Wyandotte KS-Johnson KS-
443 PM CDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR WYANDOTTE AND NORTHEASTERN
JOHNSON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3919 9486 3914 9460 3894 9465 3909 9491
3910 9491
TIME...MOT...LOC 2138Z 294DEG 12KT 3909 9474
$$
PPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:33 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 19, 2:33 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
233 PM CDT Sun Jul 19 2020
.Discussion...
Issued at 232 PM CDT SUN JUL 19 2020
Key message: Potential for strong storms to develop this afternoon
through the overnight with gusty winds, hail, and localized
flooding.
This afternoon - tonight: A weak cold front is draped across the
forecast area from eastern KS through central MO. Mid to upper 70
degree dewpoints are pooling along and south of this front. Drier
dewpoints in the 60s exist north of the front across northern MO.
The warm and moist air along the front is resulting in MUCAPE values
around or exceeding 4000 J/kg with MLCAPE values around 3000 J/kg.
Satellite imagery shows what looks like an MCV moving through
northeastern KS/southeastern NE. This feature will continue to track
east and may provide some further mid to upper level forcing along
with a pocket of cooler air aloft. It's likely to also locally
enhance the shear available for any storms across northern MO.
With the MCV moving over the area, a frontal boundary in the area,
ample instability, and very high precipitable water values in
excess of 2", it's increasingly likely we'll see storms develop
over eastern KS and western MO later this afternoon. These storms
will be capable of gusty winds, hail, and torrential downpours,
which could lead to localized flooding threat. These storms should
slide to the east to southeast with time later this evening or
early tonight. Overnight, there is less consensus with the short-
range models, but another area of shower/storms may move into the
area from the west. This would likely be after midnight and into
tomorrow morning.
Monday - Tuesday: The overall pattern will persist, with the front
lurking about and high precipitable water values in the vicinity of
the front. With that general setup, another round of showers/storms
producing heavy rainfall is likely. The main issue is where this may
form. The most likely scenario is generally the southern half of the
forecast area. If this occurs over the same areas as this afternoon/
evening and tonight, there will be a greater potential for flash
flooding as one round will help saturate the ground for the next
round, enhancing potential for runoff. With there being enough
uncertainty in where these areas of possible heavy rain will be,
and with the ground being so dry already, with somewhat high FFG
values, will hold off any mention of flash flood watch for now.
Wednesday - Saturday: Several other rounds of showers/storms look
possible through the end of the work week. This is mainly the result
of the upper ridge flattening out over the middle of the country and
strengthening over the west. This leaves the area in weak
northwesterly flow with the warmest air aloft pushed westward
allowing storms to develop and/or move along the periphery of that
warmer air aloft. It isn't really until the end of the work week and
into the weekend that the upper ridge reestablishes itself over the
area which should really inhibit precipitation chances, while
allowing the region to bake again as highs climb back into the
middle to perhaps upper 90s.
&&
.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1221 PM CDT SUN JUL 19 2020
A weak cold front has moved through the terminals and is generally
along and south of the highway 50 corridor. This afternoon, there
is good confidence in showers and storms developing in the
vicinity of this front over west central MO/east central KS. Given
this, have added a TEMPO group for this afternoon and early this
evening. While prevailing conditions will be VFR, brief drops in
visibility and ceilings can be expected for sites that see
thunderstorm activity. This area of storms will slide south this
evening with at least part of the overnight hours likely being
free of any convection. But after midnight another area of
showers/storms may move into the area from the west. Will keep a
mention of VCTS going for the later half of the forecast to
account for this.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 9 PM CDT this evening for KSZ057-060.
MO...Heat Advisory until 9 PM CDT this evening for MOZ040-043>046-053-
054.
&&
Discussion...CDB
Aviation...CDBHazardous weather outlook, Jul 19, 4:30 AM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 430 AM CDT Sun Jul 19 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-200930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 430 AM CDT Sun Jul 19 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heat index readings this afternoon will range from 100 to 105 in areas along and south of the Interstate 70 corridor. A couple strong storms with wind gusts and hail will be possible this afternoon and evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms are expected to continue Monday into Tuesday. A couple strong storms with wind gusts and hail cannot be ruled out. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 19, 3:52 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
352 PM CDT Sun Jul 19 2020
MOZ054-192130-
Henry MO-
352 PM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY COUNTY UNTIL
430 PM CDT...
At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Warsaw, moving northeast at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Coal, Brownington, Tightwad and Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3820 9379 3821 9381 3838 9352 3831 9352
3821 9353 3821 9354 3822 9356 3821 9357
3820 9356
TIME...MOT...LOC 2051Z 244DEG 12KT 3824 9357
PPSpecial weather statement, Jul 19, 4:01 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 401 PM CDT Sun Jul 19 2020 KSZ103>105-192145- Johnson KS-Wyandotte KS-Leavenworth KS- 401 PM CDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WYANDOTTE...SOUTH CENTRAL LEAVENWORTH AND NORTH CENTRAL JOHNSON COUNTIES UNTIL 445 PM CDT... At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near Basehor, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Shawnee, Lenexa, Bonner Springs, Basehor, Edwardsville, Lake Quivira, Kansas City, Fairmount, Holliday, Muncie, Beverly Hills, Maywood and Piper. This includes the following highways... Interstate 70 in Kansas between mile markers 410 and 416. Interstate 435 between mile markers 3 and 17. Kansas Turnpike between mile markers 217 and 226. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3909 9505 3921 9496 3915 9469 3895 9478 TIME...MOT...LOC 2101Z 294DEG 12KT 3910 9491 PP
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:01 PM CDT | Special Weather Statement | EAX | Wyandotte | 44 min |
| Jul 19, 4:50 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 25 min |
| Jul 19, 5:11 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 19 min |
| Jul 19, 5:55 PM CDT | Special Weather Statement | EAX | Linn | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.